Strong Wind, Ballard
- When
- December 9, 3:00 AM CST to 11:00 AM CST
- Where
- Ballard forecast zone
- Measured
- 37 kt (43 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
A deepening low pressure system lifted northeast across northern Illinois into Lower Michigan. On the back side of the low, strong west winds gusted to around 45 mph in most places.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A deepening low pressure system lifted northeast across northern Illinois into Lower Michigan. On the back side of the low, strong west winds gusted to around 45 mph in most places. The peak wind gusts in western Kentucky were 53 mph at a mesonet site near Cadiz (Trigg County) and at a spotter's location on the west side of Owensboro. A four-inch diameter tree branch was blown down at the spotter's location on the west side of Owensboro. A tree was blown down across U.S. Highway 41 between Henderson and the Ohio River. The southbound lanes were blocked.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 9, 2:30 AM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
230 AM CST WED DEC 9 2009
.DISCUSSION...
STRONG SURFACE LOW PRESSURE WAS CENTERED OVER WEST CENTRAL ILLINOIS
AT 06Z. THIS LOW WILL CONTINUE TO DEEPEN TO AROUND 975 MB BY THE
TIME IT REACHES NORTHERN LOWER MICHIGAN THIS AFTERNOON. AS ONE MIGHT
EXPECT WITH SUCH A POWERFUL STORM...A TIGHT PRESSURE GRADIENT EXISTS
OVER A WIDE AREA OF THE EASTERN U.S. AND SE CANADA.
MAIN FORECAST CONCERN REMAINS STRONG WINDS TODAY. LOW LEVEL LAPSE
RATES QUICKLY STEEPENED AROUND 06Z AS COLD ADVECTION COMMENCED. THIS
ALLOWED STRONGER WINDS TO REACH THE SURFACE...AS HIGH AS 45 MPH AT A
NEW KENTUCKY MESONET SITE IN FULTON COUNTY. VERY IMPRESSIVE MIXING
WILL DEVELOP THIS MORNING...WITH DRY ADIABATIC LAPSE RATES TO
BETWEEN 800 AND 850 MB BY MID MORNING. BUFKIT MOMENTUM TRANSFER
ALGORITHM /WHICH HAS WORKED VERY WELL DURING STRONG WIND EVENTS IN
THE PAST YEAR/...INDICATES GUSTS IN THE 40 TO 45 KNOT RANGE WILL
OCCUR THROUGH THE MORNING. THIS IS TRUE FOR BOTH 00Z GFS AND NAM
DATA. THERE IS A LOW PROBABILITY /AROUND 20 PERCENT/ OF REACHING
HIGH WIND WARNING CRITERIA IN NORTHEAST ZONES...AND THIS IS NOT
SUFFICIENT TO UPGRADE TO A HIGH WIND WARNING. HOWEVER...WILL RAISE
GUST SPEEDS IN FORECAST AND ADVISORY PRODUCTS TO 50 MPH IN MANY
ZONES.
A MID LEVEL DRY SLOT ROTATED ACROSS THE REGION OVERNIGHT...ENDING
ABOUT ALL MEASURABLE PRECIP. SOME LINGERING SPRINKLES OR FLURRIES
ARE EXPECTED IN NORTHERN COUNTIES TODAY AS A RESULT OF THE MOIST AND
VERY UNSTABLE LOW LEVELS. AT THE SAME TIME...BREAKS OF SUN ARE ALSO
EXPECTED AS RECENT SATELLITE IMAGERY SUGGESTS. TEMPS WILL FALL
SLOWLY THROUGH THE DAY.
MUCH QUIETER BUT COLDER WEATHER ARRIVES FOR TONIGHT AND THURSDAY AS
HIGH PRESSURE MOVES EAST FROM THE PLAINS ACROSS THE LOWER/MID
MISSISSIPPI VALLEY. WIND CHILLS WILL BE A SECONDARY CONCERN TONIGHT.
WIND CHILLS WILL BE IN THE SINGLE DIGITS ABOVE ZERO VERY EARLY
THURSDAY MORNING. SINCE THIS IS THE FIRST REAL COLD AIR OUTBREAK OF
THE SEASON...THIS WILL CONTINUE TO WARRANT MENTION IN THE HWO.
DESPITE SLIGHTLY COLDER TEMPS THURSDAY NIGHT...WIND CHILLS WILL NOT
BE AN ISSUE THURSDAY NIGHT DUE TO LIGHT WINDS.
TEMPERATURES AND WINDS WILL MODERATE THURSDAY. FULL SUNSHINE AND
LIGHT WINDS WILL TAKE SOME OF THE BITE OUT OF THE UNSEASONABLY COLD
HIGHS IN THE UPPER 20S TO MID 30S.
AS THE HIGH MOVES OFF TO THE EAST ON FRIDAY...TEMPERATURES WILL
CONTINUE TO MODERATE. GFS AND SREF ARE MORE AGGRESSIVE WITH THE
WARMING TREND THAN RUNS EARLIER THIS WEEK. WILL TWEAK TEMPERATURES
UP A LITTLE DURING THE DAY FRIDAY.
NO CHANGES PLANNED TO EXTENDED FORECAST /SATURDAY AND BEYOND/. MORE
OF A ZONAL FLOW PATTERN IS EXPECTED FOR THE WEEKEND...WITH
TEMPERATURES RETURNING TO SEASONABLE NORMS. SLIGHT CHANCE OF A
LITTLE LIGHT RAIN OR SNOW EXISTS WITH WEAK IMPULSES. DRY LOW LEVELS
AND WEAK FORCING WILL NEGATE ANYTHING HIGHER THAN SLIGHT CHANCE POPS.
&&
.AVIATION...
A DRAMATIC SHIFT FROM LIFR/IFR TO MVFR LEVELS LEVELS WILL OCCUR
WITHIN THE FIRS 3 TO 5 HOURS OF THE FORECAST PERIOD...WITH
VISIBILITIES REMAINING AT OR ABOVE 10 STATUTE MILES. THE MAIN
FOCUS OF THE FORECAST WILL BE THE WINDS FOR THE REST OF THE
PERIOD...AS THE SURFACE GRADIENT SHARPENS WITH THE PASSAGE OF THE
LOW TO THE NORTHEAST WITH TIME.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY UNTIL 3 PM CST WEDNESDAY FOR BALLARD-CALDWELL-
CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.
MO...WIND ADVISORY UNTIL 3 PM CST WEDNESDAY FOR
BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...WIND ADVISORY UNTIL 3 PM CST WEDNESDAY FOR ALEXANDER-EDWARDS-
FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
IL-WHITE-WILLIAMSON.
IN...WIND ADVISORY UNTIL 3 PM CST WEDNESDAY FOR GIBSON-PIKE-POSEY-
SPENCER-VANDERBURGH-WARRICK.
&&
PUBLIC...MY
AVIATION...SMITHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1138 PM CST TUE DEC 8 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-100545- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1138 PM CST TUE DEC 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT STRONG AND GUSTY WINDS ARE FORECAST OVERNIGHT IN THE WAKE OF A COLD FRONT THAT WILL SURGE EAST ACROSS THE AREA. WINDS WILL BECOME SOUTHWEST TO WEST AND INCREASE TO 20 TO 35 MPH...WITH GUSTS TO 45 MPH EXPECTED BY DAYBREAK. SEE THE LATEST WIND ADVISORY PRODUCT FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WESTERLY WINDS 20 TO 35 MPH WITH GUSTS TO 45 MPH WILL CONTINUE THROUGH MUCH OF WEDNESDAY. SEE THE WIND ADVISORY PRODUCT FOR DETAILS. EVEN THOUGH WINDS WILL SUBSIDE LATE WEDNESDAY AND WEDNESDAY NIGHT...SPEEDS WILL STILL BE AROUND 10 TO 15 MPH. THIS WILL PRODUCE COLD CONDITIONS...WITH WIND CHILLS THAT SHOULD BOTTOM OUT IN THE 5 TO 10 DEGREE RANGE BY THURSDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
22 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207124, 207125, 207127, 207128, 207129, 207130, 207131, 207132, 207133, 207134, 207135, 207136, 207137, 207138, 207139, 207140, 207142, 207143, 207144, 207145, 207146, 207147.